Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 145, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 20, 2006, 1:15 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 20, 2006, 1:15 AM HST (11:15 UTC)
- Expired
- Oct 20, 2006, 4:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Hawaii County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 3:05 AM HST | FLASH FLOOD | Honomu, HI | HIGHWAY 19 AT HONOMU JUNCTION CLOSED |
| Oct 20, 4:22 AM HST | FLASH FLOOD | 4 N Pahala, HI | WOOD VALLEY ROAD CLOSED AT THE 4 MILE MARKER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 11.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1552 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 201116
FFWHFO
HIC001-201415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
115 AM HST FRI OCT 20 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 415 AM HST
* AT 100 AM HST...WEATHER RADAR SHOWED HEAVY RAIN AND THUNDERSTORMS
CONTINUE OVER PORTIONS OF THE SOUTH HILO...PUNA...AND KAU
DISTRICTS ON THE BIG ISLAND. RAIN GAGES AT KAPAPALA
RANCH...WAIAKEA UKA...MOUNTAIN VIEW...AND PAHOA INDICATED RAIN
RATES OF 1 TO 3 INCHES PER HOUR. THE HAWAII BELT HIGHWAY REMAINS
CLOSED BETWEEN PUNALUU ROAD AND THE KAU POLICE STATION DUE TO
FLOODING AT KAWA FLATS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILO...KURTISTOWN...KEAAU...KAPOHO...HAWAIIAN PARADISE
PARK...HAWAIIAN BEACHES...GLENWOOD...VOLCANO...PUNALUU...AND WOOD
VALLEY.
WHILE THE HEAVIEST SHOWERS ARE CURRENTLY BETWEEN HILO AND SOUTH
POINT...SCATTERED AND LOCALLY HEAVY SHOWERS WILL CONTINUE TO AFFECT
THE REMAINING AREAS OF THE BIG ISLAND OVERNIGHT.
MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 1887 15567 1914 15540 1929 15500 1950 15477
1993 15506 1988 15527 1970 15532 1951 15525
1917 15569 1903 15591
$$
TANABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 8:30 PM HST, 4 hours 45 minutes earlier.
Area forecast discussion, Oct 19, 8:30 PM HST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU OCT 19 2006 .SYNOPSIS... MUCH WETTER WEATHER WILL CONTINUE TO DEVELOP ACROSS THE STATE AS AN UPPER LEVEL LOW PRESSURE AREA APPROACHES THE STATE AND PULLS DEEP MOISTURE UP FROM THE SOUTH. THE UNSETTLED WEATHER WILL LAST INTO THE WEEKEND. ALTHOUGH THE MAIN FOCUS OF THE WET WEATHER IS EXPECTED TO BE PRIMARILY OVER THE WESTERN HALF OF THE STATE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO STATEWIDE. THE WEATHER WILL SETTLE DOWN EARLY NEXT WEEK AS TRADE WIND WEATHER MAKES A RETURN AFTER A LONG ABSENCE. && .DISCUSSION... NO BIG CHANGES IN FORECAST PHILOSOPHY THIS EVENING. KEEPING A CLOSE EYE ON SHOWERS OVER THE EASTERN END OF THE ISLAND CHAIN THIS EVENING. HAD SOME THUNDERSTORMS NORTHEAST OF MAUI WHICH PROMPTED A MARINE WEATHER STATEMENT...BUT AS ANTICIPATED THE THUNDERSTORMS DECREASED AFTER SUNSET. PREVIOUS DISCUSSION FOLLOWS. && .PREV DISCUSSION... ISSUED AT 335 PM STILL A VERY COMPLEX AND CHALLENGING FORECAST...BUT SOME OF THE DETAILS ARE STARTING TO SLOWLY COME INTO FOCUS. IN THE SHORT TERM SIGNIFICANT CONVECTION HAS BEEN FIRING ACROSS ALL ISLANDS EXCEPT KAUAI DUE TO THE INSTABILITY AND DEEP MOISTURE ACROSS THE STATE. EVEN THE SMALL ISLAND OF KAHOOLAWE WAS ABLE TO POP ITS OWN HEAVY SHOWERS...PRETTY IMPRESSIVE. MAUI THUS FAR HAS SEEN THE HEAVIEST RAINS. THE NEXT 12 HOURS IS PRETTY MUCH BASED UPON EXTRAPOLATION FROM SATELLITE LOOPS. THE CLEARLY EVIDENT BAND OF MOISTURE EXTENDS WELL TO OUR SOUTHWEST. AT UPPER LEVELS A DECENT JET IS FLOWING OVER THAT BAND AND IS HELPING TO FIRE SPORADIC CONVECTION. EXPECT THAT OVERNIGHT THE OVER WATER NOCTURNAL CONVECTIVE MAX WILL RESULT IN AN INCREASE IN THUNDERSTORM ACTIVITY SOUTH OF THE ISLANDS. SOME OF THIS ACTIVITY AND/OR STRATIFORM PRECIPITATION FROM THE CONVECTIVE BLOWOFFS WILL MOVE ACROSS MAINLY THE CENTRAL ISLANDS. IN ADDITION...A MOISTURE BAND JUST EAST OF THE BIG ISLAND WILL MOVE WEST AND HELP GIVE THE BIG ISLAND THEIR PRECIPITATION. HAVE UPPED POPS AND ADDED IN ISOLATED THUNDERSTORMS EVERYWHERE. DURING THE DAY TOMORROW THE STRONG UPPER TROUGH NOW DIGGING SOUTHWARD NEAR 165W WILL GET ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO DEVELOP OVER AND SOUTH OF THE STATE. THAT TROUGH WILL ULTIMATELY CUT OFF INTO A LOW JUST NORTHWEST OF THE STATE BY SATURDAY. ALL THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS SCENARIO...HOWEVER THE DEVIL IS IN THE DETAILS. THE GFS WANTS TO SPIN UP A WEAK SURFACE LOW JUST SOUTH OF OAHU ON SATURDAY...ALL OTHER MODELS JUST HAVE A WEAK SURFACE TROUGH. FEEL GFS IS A LITTLE OVER DONE WITH THE SFC LOW SO WILL MAINTAIN JUST A TROUGH AND WEAK WINDS IN THE GRIDDED FORECAST. THE BIGGEST QUESTION HOWEVER IS WHERE AND WHEN THE HEAVIEST PRECIPITATION WILL FALL. ALL THE GLOBAL MODELS FOCUS SOME SORT OF NE-SW ORIENTED RAINFALL MAX ACROSS THE ISLANDS...GENERALLY CENTRAL AND WESTERN ISLANDS. THE WRF MODEL HAS A STRANGE W-E BAND OF HIGH PRECIPITATION SOUTHWEST OF KAUAI. THAT KIND OF SOLUTION HAS BEEN DISMISSED. SO WE ARE FAVORING THE CONCEPT THAT OAHU AND KAUAI WILL BE THE PRIMARY FOCUS FOR PRECIPITATION...WITH LOWER AMOUNTS GOING EAST. MODEL QPF AMOUNTS ARE ALL QUITE DIFFERENT...BUT ALL POINT TO A LOT OF RAIN. THE GFS IS CURRENTLY PAINTING 4-7 INCHES OVER KAUAI AND OAHU. THE 12Z WRF RUN HAS A 22 INCH MAX WELL SOUTHWEST OF KAUAI...THE 18Z WRF DROPPED THAT TO 9 INCHES. THE NOGAPS SHOWS 2 TO 3 OVER MAUI COUNTY. GIVEN THE NEARLY SATURATED ATMOSPHERE...PRECIPITABLE WATER VALUES OVER 2IN...AND STRONG DYNAMICS APPROACHING...EXTREMELY HEAVY RAINFALL IS QUITE LIKELY IN SOME LOCATIONS. WE HAVE THUS ISSUED THE FLASH FLOOD WATCH EARLIER TODAY AND MENTIONED TOTALS IN EXCESS OF 10 INCHES POSSIBLE THE NEXT FEW DAYS. THAT WONT BE HARD TO ACHIEVE AS SOME OF THE HEAVIEST DUMPS OF RAIN WILL PRODUCE 2 INCHES IN AN HOUR. IF ONE SPOT GETS JUST A FEW OF THOSE OVER THE NEXT FEW DAYS....BUT I WILL LET YOU DO THE MATH. TOTALS SHOULDN/T BE NEAR THAT HIGH ON THE BIG ISLAND BUT GIVEN THE HEAVY RAINS MONDAY NIGHT AND ONGOING EARTHQUAKE RECOVERY EFFORTS FELT IT WAS PRUDENT TO INCLUDE THEM. WE SHOULD BE ABLE TO DROP THEM FROM THE WATCH WELL BEFORE THE OTHER ISLANDS. LUCKILY THE END TO THE UNSETTLED WEATHER IS ON THE HORIZON. THE KONA LOW SHOULD PUSH WEST ON SUNDAY SO THE WEEKEND SHOULD END ON A MORE QUIET NOTE...ESPECIALLY THE BIG ISLAND SIDE. THEN TRADES COME IN AND THEY COULD GET RATHER STRONG BY MID WEEK. DIDN/T MAKE ANY CHANGES TO THE GRIDS AFTER THE WEEKEND...IT ALL LOOKED REASONABLE TO ME. FOR WHAT ITS WORTH...TOOK A QUICK LOOK AT MODEL SOUNDINGS AND CROSS SECTIONS TO SEE ABOUT SEVERE WEATHER AND WINTER WEATHER POSSIBILITIES ON THE UPPER SUMMITS. FOR SEVERE WEATHER...THREAT FOR ORGANIZED CONVECTION OR SUPERCELLS LOOKS MINIMAL DUE TO WEAK LOW LEVEL WIND FIELDS. HOWEVER IF THE GFS IS RIGHT AND A WEAK SURFACE LOW DOES DEVELOP...THAT COULD ALL CHANGE. UP AT SUMMIT LEVEL OF MAUNA KEA AND MAUNA LOA...APPEARS AS THOUGH TEMPERATURES WILL STAY JUST ENOUGH ABOVE FREEZING TO PREVENT SNOW FROM OCCURRING AND NO DEEP CONVECTION CAPABLE OF BRINGING COLDER AIR FROM ALOFT IS EXPECTED TO MOVE OVER THE SUMMITS. IT WILL BE CLOSE...BUT FOR NOW HAVE KEPT THE S WORD OUT OF THE FORECAST. && .MARINE...SURF OBSERVATIONS SHOW THAT THE SURF ALONG NORTH SHORES HAVE DROPPED BELOW ADVISORY LEVELS. SO HAVE THE SOUTH SWELL...HOWEVER IT LOOKS LIKE ANOTHER SOUTH BUMP IS ON ITS WAY AND IS BEING PICKED UP BY BUOY 28. THIS SHOULD ARRIVE ALONG SOUTH SHORES TOMORROW AFTERNOON AND BE VERY CLOSE TO ADVISORY LEVEL OF 8 FEET. THUS HAVE DECIDED TO KEEP THE ADVISORY FOR SOUTH SHORES GOING AND CANCELLED THE NORTH SHORE ADVISORY. && .EQUIPMENT...STILL HAVING ISSUES WITH THE KOHALA...PHKM...88D. TECHS ARE ON SITE. HAVE NO DEFINITE TIME WHEN IT WILL RETURN TO FULL SERVICE. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY FOR S FACING SHORES OF ALL ISLANDS UNTIL 4 PM SATURDAY. FLASH FLOOD WATCH ALL ISLANDS MIDNIGHT TONIGHT UNTIL SUNDAY MORNING. && M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 2:55 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Oct 19, 3:00 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 49 hr |
| Oct 19, 5:51 PM HST | Marine Weather Statement | HFO | 2 hr | |
| Oct 19, 10:30 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 19, 11:31 PM HST | Marine Weather Statement | HFO | 5 hr | |
| Oct 20, 4:20 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Oct 20, 4:35 AM HST | Special Marine Warning | HFO | 115 min | |
| Oct 20, 5:05 AM HST | Marine Weather Statement | HFO | 11 hr | |
| Oct 20, 6:55 AM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.